When you hear about drug abuse, you will usually think about the usual options – cocaine, heroin, marijuana, prescription opioids, and so on. However, there is a class of drugs that not many people know about – benzodiazepines.
These are a recent problem in the world of drug addiction, and they have been increasing in popularity because of their sedative effects. This has made them a popular solution for people suffering from conditions such as insomnia and anxiety, although they carry a high risk of addiction and physical dependence. Among these is the drug Restoril, or Temazepam, used as a short term treatment option. If you are seeking Restoril addiction treatment for a loved one, then it is important to know how the drug works in the brain, and what makes it addictive.
What is Restoril?
This is a drug that comes in form of a capsule that you take orally. Because of its high potential for addiction, it is controlled in terms of its use. You can easily misuse it when you take it without prescription or take higher amounts than you have been instructed – making it have a high potential for dependence.
The drug is additionally available as a generic drug, which usually costs less and sometimes does not have the full strength as the branded drug. In many cases, it will not be used alone in treating these cases, but will be an additional supplement to other medications.
How the drug works in the brain
The drug belongs to the class of benzodiazepines, because they all operate in similar ways and used to manage similar conditions.
When you take the drug, there is a certain neurotransmitter that increases in the brain, known as GABA, or gamma amino butyric acid. This is responsible for sending certain signals throughout the nervous system, which enhances sleep. The effects of this neurotransmitter increase in the body when you take the drug.
The side effects of the drug
The most common side effect is drowsiness, but there are other effects that can result from its use. They include nervousness, headache, nausea, tiredness, and dizziness. These signs can disappear within some days or weeks as long as you take the medication correctly. However, if they refuse to go away, then you need to talk to your pharmacist or doctor.
However, there are side effects that are more serious and can even pose a big risk to your long term health. These can include the loss of consciousness when you are performing various activities, such as driving, cooking, eating, talking, sleepwalking, and so on. The increase in abnormal behavior and thoughts is another sign that there is something wrong, such as suicidal thoughts, confusion hallucinations, agitation, and more aggressive or outgoing behavior.
Others include severe allergic reactions like excessive swelling of the throat and tongue, difficulties in breathing, vomiting and nausea. There is a unique symptom that occurs when one takes the drug, usually being strange behavior that happens during sleep. For instance, the user begins to drive a car, and talking on the phone even while they are asleep. When you ask them about it in the morning, they usually have no recollection of the events – and this effect tends to increase when you use the drug with other depressant drugs.
The risks of abusing the drug
When you take Restoril, chances are high you will begin to rely on the drug for you to function and sleep normally, especially if you suffer from anxiety or insomnia. The lack of relaxation when you stop taking the drug will lead you to seek it out even after your treatment has ended. The body then develops a tolerance to the substance, and you start requiring higher doses for you to sleep properly.
When you take the substance with opioid drugs like certain prescription pills, or other depressants like alcohol, the risk of addiction increases significantly. This will also increase the risk of developing amnesia or dangerous sleep behaviors, especially when you use it with depressants. The risk of slipping into a coma, over sedation and depression of the respiratory system also increases when you use it with opioids.
All of these risks have contributed to the high number of deaths that have resulted from overdosing. Abuse of numerous substances along with Restoril is also a problem that will result from the drug addictions, increasing the risk of experiencing a fatal overdose.
With all these risks, is it possible to overdose on the drug when you consume it alone?
The short answer is yes, particularly when you take too much of it at once. the overload of the substance will cause the CNS (central nervous system) to go into depression, resulting in impaired reflexes, confusion, respiratory depression, hypotension (dangerous low levels of blood pressure), and slipping into a coma.
The quickest solution to an overdose is using a drug known as flumazenil. This is because it is a receptor antagonist, making it block the effects of the drug in your brain. The effects of an overdose can be reversed or slowed down, although it is still a first aid solution and the user will need emergency treatment.
The withdrawal symptoms of Restoril
Because the potential for addiction of this drug is very high, the withdrawal symptoms are quite intense, especially if you have used it for quite some time. Because of this, doctors usually recommend that a user goes through a slow process to wean them off the drug, instead of going cold turkey (and risking going through life threatening symptoms).
The more common symptoms of withdrawal include vomiting, severe depression, tremors, convulsions, excessive sweating, stomach pains, muscle cramps, and shaking. However, as with all other drugs, the first step to overcoming it lies with the detox process, which you must do under medical supervision.
If you are suffering from insomnia or anxiety issues, there are many alternatives, and you do not have to go for Restoril – unless your doctor sees it is the only way to manage your condition. Make sure to discuss with your doctor before taking it to see if there are other options, so that you reduce the risk of Restoril addiction.